Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 19, NWS Los Angeles, CA

January 10, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 10, 2005, 10:00 AM PST for Los Angeles County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2005, 10:00 AM PST (18:00 UTC)
Expired
Jan 10, 2005, 4:00 PM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 101759
FFWLOX
CAC037-111-110000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1000 AM PST MON JAN 10 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED A

* FLASH FLOOD WARNING FOR...
  LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA INCLUDING               
  MALIBU...SANTA CLARITA...DOWNTOWN LOS ANGELES...ALTADENA...        
  PASADENA...THE ANTELOPE VALLEY AND THE SIMI...FOOTHILL AND
  PADUA BURN AREAS
  VENTURA COUNTY IN SOUTHWEST CALIFORNIA
  INCLUDING VENTURA...OXNARD...OJAI...MOORPARK...SIMI 
  VALLEY...THOUSAND OAKS AND THE SIMI AND PIRU BURN AREAS

* UNTIL 400 PM PST

* AT 950 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  LIGHT TO MODERATE RAIN...LOCALLY HEAVY...CONTINUING OVER VENTURA   
  AND LOS ANGELES COUNTIES. ADDITIONAL RAIN...HEAVY AT TIMES OVER    
  THE FOOTHILLS AND SOUTH FACING MOUNTAINS SLOPES WILL CONTINUE      
  THROUGH THE AFTERNOON. RAINFALL RATES OF AROUND ONE QUARTER PER    
  HOUR CAN BE  EXPECTED...WITH LOCAL RATES AROUND ONE HALF INCH PER  
  HOUR ON THE SOUTH FACING MOUNTAIN SLOPES AND UNDER HEAVY SHOWERS.  
  MANY ROADS AND HIGHWAYS ACROSS THE WARNING AREA REMAIN CLOSED OR   
  FLOODED. NUMEROUS STREAMS AND RIVERS...INCLUDING THE SANTA CLARA   
  RIVER IN SANTA CLARITA AND LOWER VENTURA RIVER HAVE BEEN REPORTED  
  OUT OF THEIR BANKS. LARGE VOLUMES OF WATER ARE FLOWING OUT OF THE  
  MOUNTAINS INTO THE ANTELOPE VALLEY AND ALSO INTO THE SANTA CLARA   
  RIVER VALLEY.ANY ADDITIONAL RAINFALL COMBINED WITH CONTINUED       
  RUNOFF AND ENHANCED BY SNOW MELT IN THE MOUNTAINS WILL CONTRIBUTE  
  TO THE ALREADY HIGH WATER LEVELS. MUDSLIDES AND ROCKSLIDES WILL    
  REMAIN A THREAT AS WELL THROUGH THE AFTERNOON HOURS...AND MAY      
  OCCUR AT ANY TIME...EVEN DURING PERIODS WITH LITTLE OR NO RAIN     
  FALLING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3439 11944 3416 11922 3401 11882 3338 11856
      3329 11829 3378 11811 3396 11804 3397 11782
      3416 11769 3442 11767 3479 11769 3481 11923 
      3490 11944

$$

MOYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 9:30 PM PST, 12 hours 30 minutes earlier.

Area forecast discussion, Jan 9, 9:30 PM PST, 12 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
930 PM PST SUN JAN 9 2005

SHORT TERM...
SLIGHT LET UP OVER CWA NOW. RADARS SHOWING ONLY SHOWER ACTIVITY OVER
ALL AREAS WITH HEAVIEST RAIN SHOWN MOVING OVER ORANGE COUNTY AND THE
INLAND EMPIRE. SATELLITE SHOWS CLOUDS THINNING. NEXT FEW HOURS WILL
SEE GREATLY REDUCED RAINFALL RATES ALTHOUGH OROGRAPHICS WILL STILL
SQUEEZE OUT RAINFALL RATES OF UP TO A HALF INCH PER HOUR.

NEXT PROBLEM IS CURRENTLY AT 32.4 121.7 AND IS MOVING TO THE NE AROUND
35 MPH. THIS WILL BRING THE RAIN BACK AROUND MID NIGHT. CURRENT
TRAJECTORY PUTS IT DIRECTLY INTO VENTURA COUNTY WITH POTENTIAL FOR
GOOD OROGRAPHICS. THIS WILL KEEP ALL HYDRO PRODUCTS GOING. THIS SHOULD
TAPER OFF AROUND SUNRISE AND BY NOON ONLY SHOWERS SHOULD REMAIN...BUT
NOT FOR LONG.

THE CULPIT RESPONSIBLE FOR ALL OF THE PAST THREE DAYS WEATHER WILL
SHOW ITS FACE TUESDAY NIGHT. THE 532MB UPPER LOW WEST OF PORTLAND
WHICH HAS BEEN NEARLY STATIONARY WILL START TO MOVE SOUTH DOWN THE
COAST MONDAY AND THEN WILL SWEEP THROUGH THE MIDDLE OF THE STATE
MONDAY NIGHT AND EARLY TUESDAY MORNING. THIS WILL BE A STRONGER COLDER
STORM WITH MORE CONVECTIVE POTENTIAL THEN THE LAST THREE DAYS. ETA
SHOWS GOOD SOUTH WINDS WITH THE SYSTEM. RIGHT NOW LOOKING FOR 1 TO 3
INCHES COASTS AND 2 TO 6 IN THE MOUNTAINS SNOW LEVELS WILL DROP TO
4500 FEET. WINDS WILL PICK UP ALSO...WITH 5000 FOOT WINDS INCREASING
TO 40 TO 50 MPH. RAINFALL INTENSITIES WILL LIKELY BE MORE ROBUST. THIS
IS A STORM THAT NEEDS CLOSE MONITORING.

EXTENDED...(FROM PREVIOUS AFD)
MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY BEFORE DIVERGING.
LOOK FOR SOME DRY WEATHER IN THE EXTENDED PERIOD  BEGINNING WEDNESDAY
THROUGH THE WEEK. THE GFS IS SUGGESTING A CUT OFF LOW OFF THE COAST
OF CALIFORNIA THIS WEEKEND...BUT IT DOES NOT LOOK LIKE THIS WILL BE A
MAJOR WEATHER MAKER AT THIS TIME. SO...IF YOU CAN WAIT UNTIL
WEDNESDAY...IT LOOKS LIKE WE WILL GET A FEW DAYS  TO DRY OUT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

DANIELSON/RORKE
Hazardous weather outlook, Jan 10, 6:00 AM PST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY TO PRODUCE VERY HAZARDOUS
WEATHER.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A VIGOROUS COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.
THIS WILL DROP THE SNOW LEVEL TO 4500 FEET AND GREATLY INCREASE THE
THREAT OF HAZARDOUS WINTER WEATHER. BELOW THE SNOW LEVEL HEAVY RAINS
WILL CONTINUE THE THREAT OF HAZARDOUS HYDROLOGICAL CONDITIONS.

HAZARDOUS WEATHER IS NOT FORECAST WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Local storm report, Jan 10, 6:49 AM PST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
649 AM PST MON JAN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TORNADO          3 N OXNARD              34.24N 119.21W
01/10/2005                   VENTURA            CA   LAW ENFORCEMENT

            CHP REPORTED A TORNADO TOUCHDOWN IN EL RIO. DAMAGE AND
            INTENSITY UNKNOWN AT THIS TIME.

&&

BWM

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 8:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura2 hr
Jan 9, 9:50 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 1:57 AM PSTSevere Thunderstorm WarningLOXVentura63 min
Jan 10, 3:45 AM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 4:05 AM PSTFlash Flood WarningLOXSanta Barbara6 hr
Jan 10, 5:15 AM PSTSpecial Marine WarningLOX105 min
Jan 10, 6:18 AM PSTTornado WarningLOXVentura72 min
Jan 10, 7:56 AM PSTSpecial Marine WarningLOX64 min

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.